North Dakota, 2010Tornadoes and Damaging Winds in North Dakota, August 1, 2010
August 1, 2010 · NWS FGF · 4 events in 2 counties and zones
A persistent thunderstorm cell along the Canadian border produced a tornado and several reports of strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistent thunderstorm cell along the Canadian border produced a tornado and several reports of strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 1:40 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 1, 1:40 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
240 PM CDT SUN AUG 1 2010
.DISCUSSION...
FORECAST CHALLENGE CONCERNS T POTENTIAL AND TEMPERATURES. MODELS IN
REASONABLE AGREEMENT THROUGH MOST OF SHORT TERM. SOME DIFFERENCES IN
STRENGTH OF MID WEEK WAVE WITH THE GFS LOOKING THE STRONGEST AND
WILL DISCARD FOR NOW.
ONGOING CONVECTION ASSOCIATED WITH A COUPLE OF BOUNDARIES AFFECTING
THE FA THIS AFTERNOON. MOST ACTIVE CONVECTION ASSOCIATED WITH WARM
FRONT EXTENDING FROM SURFACE LOW OVER N CENTRAL SD EASTWARD ALONG
DAKOTAS BORDER THEN INTO SW MN. NOSE OF 850MB LOW LEVEL JET AND WARM
ADVECTION MAXIMA VCNTY OF FRONT ALSO AIDING CONVECTION. WEAKER
CONVECTION RIDING ALONG INTERNATIONAL BORDER AREA NORTH OF E-W
BOUNDARY FROM SFC LOW NEAR ISN EASTWARD ROUGHLY ALONG HIGHWAY 2.
STRONGEST DESTABILIZATION CURRENTLY VCNTY WARM FRONT ALONG DAKOTA
BORDER AREA SOUTHWARD. NEAR NORTHERN BOUNDARY CAPE AND INSTABILITY
MINIMAL ATTM. MOST LIKELY AREA FOR STRONG/SVR STORMS BASED ON
CURRENT TRENDS AND ABILITY TO REACH CONVECTIVE TEMPERATURES LOOKS TO
BE ACROSS SOUTHERN FA VCNTY WARM FRONTAL BOUNDARY. WITH UNIMPRESSIVE
LOW LEVEL JET OVERNIGHT WOULD EXPECT CONVECTION TO WEAKEN WITH LOSS
OF HEATING. NOT MUCH DRYING IN THE LOWER LEVELS SO EXPECT SIMILAR
MINIMUMS TO PAST COUPLE DAYS.
NORTHERN STREAM SHORT WAVE WILL SWING THROUGH S CANADIAN PRAIRIE
PROVINCES MONDAY. BROAD...WEAK AREA OF LOW PRESSURE WILL REMAIN
ACROSS FA ALONG WITH WEAK BOUNDARIES. WITH PRECIPITABLE H2O VALUES
REMAINING ABOVE AN INCH INTRODUCED LOW POPS MONDAY AFTERNOON/EVENING
WITH WAVE PASSAGE. TEMPERATURES WILL DEPEND ON DEGREE OF CLOUD COVER
HOWEVER WITH NO REAL COOLING THROUGH COLUMN TEMPERATURES SHOULD
STILL REACH INTO THE 80S OR CLOSE TO.
REGION WILL REMAIN WITHIN CORE OF THE WESTERLIES INTO MID WEEK.
CANNOT RULE ANY PASSING WAVES HOWEVER SURFACE FEATURES LOOK WEAK AS
HIGH PRESSURE BEGINS TO MOVE INTO FA. FOR THIS WILL KEEP PERIOD DRY.
COLUMN BEGINS COOLING TOWARDS MIDWEEK HOWEVER OVERALL SEASONAL
TEMPERATURES TO CONTINUE.
.LONG TERM (THU-SUN)...
MODELS IN GENERAL AGREEMENT ON OVERALL PATTERN. SUBTROPICAL RIDGE
REMAINS ENTRENCHED OVER CENTRAL PLAINS...WITH MAINLY ZONAL PATTERN
OVER THE DAKS/MN. WEAK SFC HIGH PRESSURE BEHIND COLD FRONT AT
BEGINNING OF PERIOD WILL MODERATE TEMPS A BIT WITH LITTLE PCPN
EXPECTED. HOWEVER...AN AREA OF LOW PRESSURE IS EXPECTED TO AFFECT
THE REGION BY THE END OF THE PERIOD BRINGING WARMER
TEMPERATURES...ABUNDANT MOISTURE...AND ANOTHER CHANCE FOR MEASURABLE
PCPN.
&&
.AVIATION...
EXPECT VFR CIGS AND VSBY THROUGH THE PERIOD ALONG WITH LIGHT WINDS.
SHOWERS/TSTMS ARE EXPECTED TO DEVELOP DURING THE LATE PM HOURS IN
THE DVL BASIN AND SERN ND...SPREADING ACROSS THE AREA TO THE OTHER
TAF SITES BY AROUND 00Z.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER/HOPKINS
Hazardous weather outlook, Aug 1, 5:34 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT SUN AUG 1 2010
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
634 AM CDT SUN AUG 1 2010
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE SOUTHERN RED RIVER
VALLEY THIS MORNING...BRINGING SOME LIGHTNING STRIKES AND BRIEF
DOWNPOURS.
THUNDERSTORMS WILL BEGIN TO REDEVELOP BY THIS AFTERNOON AS THE
ATMOSPHERE BECOMES LESS STABLE. SOME OF THE STORMS COULD BECOME
STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS
POSSIBLE. A FEW TORNADOES ARE NOT OUT OF THE QUESTION. THE
SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS BEFORE
GIVING WAY TO A HEAVY RAIN THREAT...MAINLY SOUTH AND EAST OF A
BEMIDJI TO VALLEY CITY LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCE FOR THUNDERSTORMS WILL LINGER INTO THE DAY ON
MONDAY...WITH SOME HAIL AND WINDS POSSIBLE.
ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE THURSDAY NIGHT AND
WILL CONTINUE INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JR
In the hours before
Special weather statement, Aug 1, 6:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
729 PM CDT SUN AUG 1 2010
NDZ006-007-020130-
CAVALIER ND-TOWNER ND-
729 PM CDT SUN AUG 1 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 830 PM CDT...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 31 MILES NORTHWEST OF CANDO...OR 52 MILES WEST OF
LANGDON...MOVING TO THE EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN.
THE STORM WILL BE NEAR...
HANSBORO AROUND 740 PM CDT.
AMOURDALE AROUND 745 PM CDT.
ROCKLAKE AROUND 805 PM CDT.
SARLES...CLYDE AND CALVIN AROUND 830 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
VOELKER
Thunderstorm Wind, Towner
- When
- August 1, 7:15 PM CST
- Where
- Towner County, 1.14 mi NW of Rocklake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.790, -99.250
Ten inch diameter trees were felled and a garage was pushed off its foundation. A leg of a fertilizer plant was toppled over.
Tornado, Towner
- When
- August 1, 7:20 PM CST to 7:38 PM CST
- Where
- Towner County, 2.76 mi N of Crocus to 8.62 mi ENE of Olmstead
- Rating
- EF1
- Path length
- 10 mi
- Path width
- 150 yd
- Continued into
- Cavalier, Nd (FGF)
- Reported by
- NWS Storm Survey
- Coordinates
- 48.740, -99.170
This tornado tracked for nearly 20 miles, about 10 miles in Towner County and 10 miles in Cavalier County. During much of this track, the tornado was likely enveloped in heavy rains and strong downburst winds with the funnel briefly visible at times. The tornado broke down two wooden power poles and numerous trees and tree limbs along its route. Peak winds were estimated at 95 mph.
Tornado, Cavalier
- When
- August 1, 7:38 PM CST to 7:55 PM CST
- Where
- Cavalier County, 5 mi WNW of Munich to 5 mi ESE of Munich
- Rating
- EF1
- Path length
- 10 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 48.698, -98.921
This tornado began in Towner County at 820 pm CDT. The tornado tracked for about 20 miles total, about 10 miles in Towner County and then about 10 miles in Cavalier County. During much of this track the tornado was likely enveloped in heavy rains and strong downburst winds with the funnel briefly visible at times. The tornado broke down two wooden power poles and numerous trees and tree limbs along its route. Peak winds were estimated at 95 mph.
Thunderstorm Wind, Cavalier
- When
- August 1, 7:40 PM CST
- Where
- Cavalier County, 0.46 mi W of Munich
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.670, -98.830
Sixteen inch diameter trees were snapped. It may have been accompanied by a funnel cloud, but it was rain wrapped and hard to see.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239969, 239968, 239974, 239970.